Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2004, 6:31 PM CDT for Stafford County, Kansas. It was in force for 74 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2004, 6:31 PM CDT (23:31 UTC)
- Expired
- Jun 5, 2004, 7:45 PM CDT
- In force
- 74 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stafford County, KS
The radar
The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 6:50 PM CDT | HAIL 0.75 | 8 S Stafford, KS | |
| Jun 5, 6:54 PM CDT | HAIL 1.75 | 7 Se Stafford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 052331 SVRDDC KSC185-060045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STAFFORD COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 745 PM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF STAFFORD...MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN STAFFORD COUNTY... HUDSON... ST. JOHN... STAFFORD... ZENITH... NEOLA... ANOTHER SEVERE STORM WAS LOCATED JUST NORTH OF SEWARD MOVING SOUTH AT 15 MPH. LAT...LON 3811 9848 3822 9881 3783 9883 3782 9848 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 AM CDT, 15 hours 17 minutes earlier.
Area forecast discussion, Jun 5, 3:14 AM CDT, 15 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT SAT JUN 5 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES AND LOCATION TODAY AND TONIGHT. SHORTWAVE OVER NV YESTERDAY HAS MADE ITS WAY INTO NW KANSAS ATTM PER WV IMAGERY WITH STORM ACTIVITY OUT AHEAD OF IT. ANOTHER DISTINCT WAVE IS NOW DIVING SE THRU ND AND THIS WILL BE THE MAIN PLAYER INTO TODAYS WEATHER. AS THE WAVE DIVES SE, IT WILL SEND A FRONT SOUTH INTO KS DURING PEAK HEATING WHICH WILL SERVE AS A FOCUS FOR STRONG TO SEVERE TSTORM DEVELOPMENT. THE LOWER TROPOSPHERE SHOULD BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH FORECASTED MLCAPES AOA 3000 J/KG. DEEP LAYER SHEAR IS SUFFICIENT WITH THIS INSTABILITY TO PRODUCE SUPERCELLS INITIALLY, WITH ONE OR MORE MCSS EVOLVING AND MOVING SOUTH OUT OF AREA DURING THE NIGHT. COULD ALSO SEE SOME STORMS DEVELOP OVER SE COLORADO IN AN UPSLOPE REGIME BEHIND THE FRONT AND MOVE SE OVER FAR SW KS. WITH WINDS DYING OFF TOWARD EARLY SUN MORNING AND WITH DEWPOINTS STILL AROUND 60, COULD SEE SOME PATCHY RADIATION FOG OVER THE AREA. LOOKING AT MODEL SOUNDINGS, IT SHOWS A NEGATIVE HYDROLAPSE WHICH IS NOT FAVORABLE FOR DENSE FOG. SO WILL LEAVE IT OUT OF THE GRIDS AND ZONES FOR NOW. SUNDAY LOOKS FAIRLY QUIET AS SHORTWAVE RIDGE MOVES OVER THE AREA. 700MB TEMPS OF 13-14C ALONG WITH 1000-500MB THICKNESS VALUES OF 5820 METERS INDICATES FAIRLY STRONG CAPPING WHICH WILL LIKELY KEEP A LID ON THINGS. WILL HEDGE THOUGH AND PUT A 10 POP OUT WEST IN CASE A STRAY CONVECTIVE PLUME DECIDES TO GO UP OVER THE HIGH TERRAIN AS THE UKMET SUGGESTS. AS FOR TEMPS, MADE ONLY A FEW TWEAKS TO THE GOING FORECAST. DAYS 3-7... MEDIUM RANGE MODELS ARE IN AGREEMENT WITH THE IDEA THAT A SHORTWAVE TROUGH WILL EJECT OUT OF THE MAIN UPPER TROUGH AND MOVE ACROSS THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS HAVE BEEN HINTING AT THIS FOR THE PAST COUPLE RUNS AS WELL. WITH THIS IN MIND WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR LATE WEDNESDAY AFTERNOON AND EVENING. THE REST OF THE FORECAST LOOKS GOOD WITH ONLY A FEW COSMETIC CHANGES MADE. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 89 64 / 50 50 00 00 GCK 88 59 91 64 / 40 40 10 10 EHA 91 59 92 62 / 40 40 10 10 LBL 90 61 90 64 / 40 40 10 10 HYS 83 59 87 65 / 50 50 00 00 P28 85 63 86 66 / 50 50 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, Jun 5, 11:37 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1137 AM CDT SAT JUN 5 2004 KSZ031-045-046-063>066-075>081-084>090-061100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL- HODGEMAN-KIOWA-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD- STEVENS- 1137 AM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR A LINE FROM HAYS TO ELKHART AROUND 400 PM AND SUBSEQUENTLY TO MOVE SOUTHEAST DURING THE EVENING HOURS, REACHING DODGE CITY AND LIBERAL BY 600 PM AND MEDICINE LODGE BY 11 PM. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE AND MAY PRODUCE LARGE HAIL AND HIGH WINDS. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KSZ030-043-044-061-062-074-061100- HAMILTON-KEARNY-LANE-SCOTT-STANTON-TREGO- 1137 AM CDT (1037 AM MDT) SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH 500 PM, AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AN INCH IN DIAMETER IS POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 600 PM. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED. 01
In the hours before
Local storm report, Jun 5, 4:54 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 ESE SUBLETTE 37.42N 100.68W
06/05/2004 0.75 INCH HASKELL KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 5, 5:10 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 5 E LIBERAL 37.04N 100.84W
06/05/2004 1.00 INCH SEWARD KS PUBLIC
&&
FREDERKINGSpecial weather statement, Jun 5, 5:18 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 518 PM CDT SAT JUN 5 2004 KSZ030-031-045-046-064-052330- ELLIS-HODGEMAN-NESS-RUSH-TREGO- 518 PM CDT SAT JUN 5 2004 ...PART OF SEVERE THUNDERSTORM WATCH NUMBER 401 CLEARED FROM CENTRAL KANSAS... THE FOLLOWING KANSAS COUNTIES ARE NO LONGER IN THE WATCH: TREGO...ELLIS...NESS...RUSH...AND HODGEMAN. THE RISK OF SEVERE WEATHER HAS DIMINISHED IN THE ABOVE LISTED COUNTIES. HOWEVER, CHANCES FOR SEVERE WEATHER CONTINUE SOUTH OF THESE COUNTIES THROUGH THIS EVENING. TSB
Local storm report, Jun 5, 5:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
534 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 W BLOOM 37.48N 99.95W
06/05/2004 0.75 INCH FORD KS PUBLIC
0400 PM HAIL 4 NE CLARK STATE LAKE 37.43N 99.73W
06/05/2004 0.88 INCH CLARK KS PUBLIC
0420 PM HAIL 11 S MULLINVILLE 37.43N 99.47W
06/05/2004 1.75 INCH KIOWA KS PUBLIC
0422 PM HAIL 11 S MULLINVILLE 37.43N 99.47W
06/05/2004 1.75 INCH KIOWA KS PUBLIC
0430 PM HAIL 10 ESE SUBLETTE 37.42N 100.68W
06/05/2004 0.75 INCH HASKELL KS PUBLIC
0456 PM HAIL 5 E LIBERAL 37.04N 100.84W
06/05/2004 1.00 INCH SEWARD KS PUBLIC
0510 PM HAIL 6 SSW MINNEOLA 37.36N 100.05W
06/05/2004 0.75 INCH CLARK KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 5, 6:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 8 N LIBERAL 37.16N 100.94W
06/05/2004 1.00 INCH SEWARD KS PUBLIC
0538 PM TSTM WND GST 4 SSW MOSCOW 37.27N 101.23W
06/05/2004 70 MPH STEVENS KS TRAINED SPOTTER
0610 PM HAIL 1 SE KISMET 37.19N 100.69W
06/05/2004 0.75 INCH SEWARD KS PUBLIC
&&
FREDERKINGLocal storm report, Jun 5, 6:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 3 S PLAINS CITY 37.22N 100.59W
06/05/2004 60 MPH MEADE KS TRAINED SPOTTER
0621 PM HAIL 3 S PLAINS CITY 37.22N 100.59W
06/05/2004 1.75 INCH MEADE KS TRAINED SPOTTER
&&
FREDERKINGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 49 min |
| Jun 4, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| Jun 4, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| Jun 4, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 46 min |
| Jun 4, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
| Jun 4, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 55 min |
| Jun 4, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jun 5, 3:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 60 min |
| Jun 5, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 61 min |
| Jun 5, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 55 min |
| Jun 5, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 60 min |
| Jun 5, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 42 min |
| Jun 5, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 56 min |
| Jun 5, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 43 min |
| Jun 5, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Jun 5, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Jun 5, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 66 min |
| Jun 5, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 58 min |
| Jun 5, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 5, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 81 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.